Illinois, 2016

Flash Flooding in Illinois, July 20, 2016

July 20, 2016 · NWS LSX · 2 events in 2 counties and zones

A line of slow moving storms tracked south across west central, southwest Illinois on July 20th. Up to 4 inches of rain was reported with these storms, with locally higher amounts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A line of slow moving storms tracked south across west central, southwest Illinois on July 20th. Up to 4 inches of rain was reported with these storms, with locally higher amounts. There were several reports of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 20, 6:10 AM CST, 35 minutes earlier.

Area forecast discussion, Jul 20, 6:10 AM CST, 35 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
710 AM CDT WED JUL 20 2016

.SHORT TERM...  (Through Late This Afternoon)
Issued at 355 AM CDT Wed Jul 20 2016

Main concern continues to be the extended heat wave.  Area still is
under extensive area of cloudiness behind MCS that has already moved
well off to the east early this morning.  These clouds will
gradually thin later this morning and this afternoon allowing for
heating later this morning and this afternoon.  RAP/GFS forecast
soundings show mixing up to 850mb which supports highs in the lower-
mid 90s once again today. Dewpoints will rise back up into the lower-
mid 70s later today as moisture has been added to the atmosphere by
the rain that fell from the MCS that moved through the area
yesterday. This will result in heat index readings this afternoon in
the 100 to 106 degree range.

Radar is showing some recent development of showers and
thunderstorms over southwest Illinois.  This is an area of low level
moisture convergence on the nose of the low level jet. Latest runs
of the RAP show this moisture convergence lasting into mid morning
hours across eastern Missouri and southwest Illinois before shifting
off to the east, so will keep a chance of thunderstorms going in the
forecast.  RAP is also showing a weak boundary over the western CWA
that the HRRR shows additional thunderstorms developing along later
this morning into the afternoon hours.  This boundary will lift
northeast of the area by this evening, so will keep the dry forecast
after 00Z.

Britt

.LONG TERM...  (Tonight through Tuesday)
Issued at 355 AM CDT Wed Jul 20 2016

Hot and humid weather will continue across the region for Thursday
at least through Saturday...and probably into Sunday as well. All
guidance now shows the upper level ridge staying in place on
Saturday, and the shortwave which is advertised to move through the
Midwest is delayed until late Sunday.  Heat index values have maxed
out at 105 plus across almost the entire area for 2 out of the last
3 days, and Thursday through Saturday look like they will be at
least as hot if not hotter.  Since this will be at least 5 out of at
least a 7 day period with heat index values of 105 or greater, have
expanded the heat warning to encompass the entire area. Not too keen
yet on extending the heat headlines into Sunday due to the decent
chance for afternoon precip. Both the ECMWF and GFS are printing out
a broad area of relatively light QPF Sunday with some weak to
moderate low level moisture convergence ahead of the trof. This
suggests scattered thunderstorms across the area which may suppress
high temperatures.  That being said, if guidance continues to slow
the progression of this weekend's shortwave the warning will need to
be extended into Sunday.

Medium range guidance has the front stalling over southern Missouri
on Monday.  Temperatures north of the front should 5 to 10 degrees
cooler...which just means that highs will be closer to normal in the
upper 80s and lower 90s.  It should feel less humid though with
dewpoint temperatures dropping to 65 to 70.  Both the ECMWF and the
GFS keep he front south of the area through Tuesday.  The GFS is
much wetter than the EC over southern Missouri.  Don't have a strong
feeling either way so stuck close to ensemble guidance which has low
chance/slight chance across southern zones both Monday and Tuesday.

Carney

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 709 AM CDT Wed Jul 20 2016

Thunderstorms will continue to move just east of the St. Louis
metro terminals through mid morning.  It is possible that they
still may affect the KSTL and KCPS, so have VCTS at these airports
early in the TAF period. Additional thunderstorms may develop
across the area later this morning and this afternoon during the
heating of the day. Do not have enough confidence in the timing or
location of these thunderstorms to include in the terminals at
this time. Otherwise, expect many VFR conditions with light
southeasterly winds.

Specifics for KSTL: Thunderstorms should continue to be just east
of the terminal through around 14Z. Additional isolated
thunderstorms will develop later today, however do not have enough
confidence at this time to include them in the TAF. Otherwise, expect
many VFR conditions with light southeasterly winds.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 7 PM CDT Saturday for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
     Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln
     MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-
     Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Shelby MO-Warren MO-Washington MO.

IL...Excessive Heat Warning until 7 PM CDT Saturday for Adams IL-Bond
     IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
     Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
     Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
     IL.

&&

WFO LSX
Hazardous weather outlook, Jul 20, 4:18 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
518 AM CDT WED JUL 20 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
518 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE ENTIRE AREA DUE TO
A PROLONGED PERIOD OF HOT AND HUMID CONDITIONS.

SOME STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND THIS EVENING...PRIMARILY ALONG AND EAST OF THE MISSISSIPPI
RIVER FROM ST LOUIS NORTHWARD. DAMAGING WINDS IN EXCESS OF 60 MPH
ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA
UNTIL SATURDAY EVENING. MAXIMUM HEAT INDEX VALUES BETWEEN 100 AND
110 DEGREES ARE LIKELY ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

CARNEY

In the hours before

Local storm report, Jul 20, 4:54 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
554 AM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HEAVY RAIN       3 ESE HIGHLAND          38.73N  89.63W
07/20/2016  M2.33 INCH       MADISON            IL   TRAINED SPOTTER

            SINCE 915 PM LAST NIGHT

&&

BRITT

The radar

The St Louis radar (KLSX), 75 km away, was scanning. The volume nearest the first event began at 12:42 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
July 20, 6:45 AM CST to 9:45 AM CST
Where
Madison County, 2.78 mi WSW of St Jacob to 1.63 mi W of Pontoon Beach
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
38.707, -89.819

Up to 6 inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including the intersection of Illinois Route 140 at Prairie Street in Bethalto, a railroad under pass just northwest of Edwardsville, and several streets in Moro.

Flash Flood, Macoupin

When
July 20, 9:00 AM CST to 10:30 AM CST
Where
Macoupin County, 2.29 mi SSW of Brighton to 2.06 mi SSE of Brighton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.999, -90.146

Up to 4 inches of rain fell in a short amount of time causing flash flooding. Several roads across southwestern Macoupin County were flooded, including Piasa Road just northeast of Brighton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660150, 660151.